advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania, USA:

My 14 year son was diagnosed with type 1 diabetes six months ago, and has been taking NPH with Humalog. We were told he is still in the honeymoon stage, and we are thinking of switching from NPH to Lantus. The Humalog has been very predictable, but the NPH has not. This is part of the reason along with "peakless" Lantus that we are considering changing insulin plans. My son is not interested in the pump at this time. He said he would rather do injections and not have a constant reminder attached to him all day long and all night long. I respect that, and I understand that. I have several questions:

  1. How would the dose from NPH to Lantus change? I have heard 20% less Lantus and I have heard 50% less Lantus.
  2. Would the Humalog dose change at all as well?
  3. If Lantus is the basal and Humalog is the bolus for meals, does one have to dose additionally for snacks?
  4. Is there any medical/health/diet/etc. preparations recommended or necessary before switching from NPH to Lantus? If so, can you advise?
  5. Is it okay to switch from NPH to Lantus while my son is still in the honeymoon stage or is it better to wait for the honeymoon stage to end before switching?
  6. A doctor on your team and our diabetes nurse educator recently suggested that since my son is not interested in dosing in school, we can switch from NPH to Lantus using a little NPH in the morning with the Humalog. We are thinking of moving to breakfast Lantus along with Humalog and NPH H/NPH. We are leaning toward this option as it would respect my son's preference not to dose in school and would give me increased peace assuming there will be no "peaks" at night when my son is sleeping. If we went with this plan, how would we figure the dose of the NPH that would be combined with the Humalog? How would we figure all separate doses of the three insulins for that matter? Does it matter if you give the Lantus at night or in the morning?
  7. Do you see any concern for the insulins Humalog, NPH and Lantus (with NPH only given in the morning to cover lunch) given together? Are there any contraindications when combining three insulins?

Answer:

First of all, of course, you should/would not make any changes without careful consultation with your child's diabetes team. The degree of change of Lantus (insulin glargine) relative to an intermediate-acting insulin [such as NPH] will certainly be different patient to patient and that may explain the differences you have heard. I believe the manufacturer suggests taking 80% of the total daily dose of NPH as the new insulin glargine (Lantus) dose. (e.g., total daily NPH is 37 units; 80% of 37 = 29.6; give 30 units knowing that you will likely need to adjust).

The dose of short-acting insulin, be that Humalog or NovoLog, will most certainly change as you will change from relative "fixed" doses to a schedule and regimen whereby the dose of Humalog will hinge on the amount of calories (or typically the carbohydrate intake) consumed at that meal and/or snack. This type of insulin plan is often referred to as a basal/bolus insulin plan and can be done through multiple daily injections (MDI) or with an insulin pump.

Typically, your child will need to bolus for snacks, but your son's needs may vary given his activities.

One should be skilled (or be willing to become skilled) in carbohydrate counting and must be willing to take multiple insulin injections daily (including at meals during the day -as when in school) and also be willing to, one several occasions, check the glucose not only before the meal but after the meal as well (to assure that your insulin-to-carb dosing ratio is appropriate). Some advocate two hours after the meal. Your son's diabetes team should guide you.

I prefer to wait until after the honeymoon so that one does not get a false sense of security while honeymooning that one's insulin-to-carb skills are good. (For example, if you under-dose insulin while honeymooning, the pancreas may "make up" the difference leading to an acceptable glucose thus giving you the sense that your ratio is correct when it may not be.) However, I do not think this is a deal-breaker, and your son's diabetes team will likely guide you.

It's hard to judge whether to use all three insulins without knowing your son's activity, meal, and glucose patterns. It will require a bit of trial and error to find out what works best. While one can add a bit of NPH as you suggest, and as we sometimes will do, it does somewhat defeat the purpose of the basal-bolus, flexible plan. In addition, keep in mind that you cannot mix Lantus in the same syringe with other insulins. So now your son would be taking two morning shots.

Even though Lantus is now approved for daytime administration, I still prefer to give it at night. Some children seemingly are "fast-metabolizers" of Lantus. If one anticipates a once daily, 24 hour lasting dose, then it should not matter, but if indeed the child metabolizes faster than that, then a morning dose may not last leading to hyperglycemia at nighttime.

DS

DTQ-20031023210935
Original posting 4 Nov 2003
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.